Flash Flood, Coles
- When
- July 17, 6:45 AM CST to 12:30 PM CST
- Where
- Coles County, Mattoon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.480, -88.370
Several streets in Mattoon closed due to flooding.
A large storm complex dove southeast across central and southeast Illinois during the morning hours of July 17th. The complex produced very heavy rainfall, some flooding, and isolated reports of wind damage and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A large storm complex dove southeast across central and southeast Illinois during the morning hours of July 17th. The complex produced very heavy rainfall, some flooding, and isolated reports of wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 1:03 AM CST, 5 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 203 AM CDT TUE JUL 17 2007 .DISCUSSION... ISSUED 203 AM CDT TUE JUL 17 2007 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE POPS...AS PERIODS OF SHOWERS/STORMS AFFECT THE REGION OVER THE NEXT COUPLE OF DAYS. SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING FROM NORTHERN IOWA INTO SOUTHERN ILLINOIS. CLUSTER OF STORMS CURRENTLY ACROSS THE NORTHWEST KILX CWA IS RIDING DOWN THIS BOUNDARY INTO CENTRAL ILLINOIS. ALOFT...NORTHWESTERLY FLOW PATTERN CONTINUES ACROSS THE MIDWEST...WITH NUMEROUS SHORT-WAVES EMBEDDED WITHIN THE FLOW. FORECAST CHALLENGE OVER THE NEXT 48 HOURS WILL BE TIMING OF WAVES...AND PROPAGATION OF RESULTING NOCTURNAL MCS ACTIVITY. SHORT TERM...TODAY THROUGH THURSDAY LATEST RADAR/SATELLITE IMAGERY CONTINUES TO SHOW CURRENT MCS TRACKING E/SE THROUGH THE ILLINOIS RIVER VALLEY...WITH ISOLATED CELLS DEVELOPING AHEAD OF IT ACROSS THE INCREASINGLY MOIST ATMOSPHERE ACROSS CENTRAL ILLINOIS. NONE OF THE 00Z 17 JUL MODELS DEPICTED THIS SYSTEM WELL AT ALL...SO WILL DEPEND ON OBSERVATIONAL DATA FOR THE IMMEDIATE SHORT-TERM FORECAST. BASED ON RADAR LOOPS...REMNANTS OF THIS ACTIVITY SHOULD BE EAST OF THE KILX CWA BY MORNING...WITH ONLY MID TO HIGH-LEVEL DEBRIS CLOUDS LEFT BEHIND. FRONTAL BOUNDARY IS PROGGED TO LIFT NORTHWARD DURING THE DAY...RE-FOCUSING ACROSS NORTHERN ILLINOIS BY AFTERNOON. WITH MAIN SYNOPTIC BOUNDARY TO THE NORTH...OLD OUTFLOW BOUNDARIES LEFT BEHIND BY CURRENT CONVECTION WILL SERVE AS MAIN FORCING FOR ADDITIONAL STORMS LATER TODAY. MAY EVEN BE A LEFT-OVER MCV TRACKING ACROSS NORTH-CENTRAL ILLINOIS...WHICH WOULD HELP ENHANCE STORM COVERAGE. WILL GO WITH CHANCE POPS ACROSS THE BOARD TODAY...WITH HIGHEST POPS ACROSS THE NORTHERN CWA...IN CLOSEST PROXIMITY TO FRONT AND POSSIBLE MCV. EARLY MORNING DEBRIS CLOUDINESS WILL THIN...ALLOWING FOR PARTLY SUNNY CONDITIONS. AFTERNOON HIGHS WILL CLIMB A FEW DEGREES WARMER THAN YESTERDAY...WITH MOST LOCATIONS TOPPING OUT IN THE UPPER 80S AND LOWER 90S. NEXT CHALLENGE WILL BE MCS DEVELOPMENT TONIGHT. SHORT-WAVE ENERGY CURRENTLY ACROSS MANITOBA WILL DROP SE TODAY...TRIGGERING A CLUSTER OF CONVECTION ACROSS NORTH-CENTRAL MINNESOTA THIS AFTERNOON. BASED ON EXPECTED POSITION OF MAIN FRONT...AS WELL AS FORECAST CORFIDI VECTORS...THIS ACTIVITY SHOULD SLIDE INTO SOUTHERN WISCONSIN/NORTHERN ILLINOIS DURING THE EVENING...THEN INTO INDIANA TOWARD DAWN. THIS SYSTEM SHOULD TRACK A BUT FURTHER NORTH THAN THE CURRENT MCS...SO WILL ADJUST POPS TO REFLECT THIS. WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY ACROSS THE S/SW CWA...WITH VALUES INCREASING FURTHER N/NE. HIGHEST POPS WILL BE IN THE BLOOMINGTON AND CHAMPAIGN AREAS. ONCE THIS SYSTEM SLIDES OFF TO THE EAST...WILL ONCE AGAIN BE LEFT WITH ONLY OUTFLOW BOUNDARIES TO HELP TRIGGER AFTERNOON CONVECTION ON WEDNESDAY. WILL CONTINUE WITH LOW POPS ACROSS THE BOARD...WITH HIGHEST POPS ACROSS THE N/NE CWA. WITH LESS CLOUDINESS AND PRECIP AROUND...EVEN HOTTER CONDITIONS WILL BE IN STORE FOR WEDNESDAY...WITH HIGHS RISING INTO THE LOWER 90S. SAME SCENARIO MAY UNFOLD AGAIN WEDNESDAY NIGHT...WITH MODELS AGAIN SUGGESTING MCS DEVELOPMENT MAINLY TO THE NORTH OF CENTRAL ILLINOIS. SHOWERS/STORMS MAY AGAIN BRUSH THE KILX CWA TO THE NORTH...SO WILL KEEP HIGHEST POPS FOCUSED ACROSS THE N AND E. SIGNIFICANT SHORT-WAVE STILL EXPECTED TO DROP SOUTHWARD OUT OF CANADA BY THE END OF THE WEEK...CARVING OUT A SHARP TROUGH ACROSS THE EASTERN CONUS AND GIVING THE FRONT A GOOD PUSH SOUTHWARD. MODELS IN GOOD AGREEMENT WITH FROPA TIMING...WITH CONSENSUS BRINGING BOUNDARY THROUGH CENTRAL ILLINOIS ON THURSDAY. WILL GO WITH 40 POPS AT THAT TIME...WITH HIGHEST POPS SETTLING SOUTHWARD INTO THE SOUTHERN CWA BY THURSDAY NIGHT. LONG TERM...FRIDAY THROUGH MONDAY FRONT FINALLY GETS PUSHED SOUTH OF ILLINOIS ON FRIDAY...AS STRONG CANADIAN HIGH PRESSURE BUILDS SOUTHWARD. 850MB TEMPS DROP INTO THE 12 TO 14C RANGE FRIDAY AND SATURDAY...SUGGESTING SLIGHTLY BELOW NORMAL HIGH TEMPS IN THE LOWER TO MIDDLE 80S. OVERNIGHT LOWS WILL DIP INTO THE 50S IN MANY LOCATIONS BOTH FRIDAY AND SATURDAY NIGHT...AS MUCH DRIER AIRMASS SETTLES INTO THE REGION. AFTER THAT...DRY WEATHER AND SEASONAL TEMPERATURES WILL CONTINUE FOR THE REMAINDER OF THE EXTENDED. BARNES && .AVIATION... ISSUED 1202 AM CDT TUE JUL 17 2007 THUNDERSTORM CLUSTER NOW MOVING THROUGH NORTHWESTERN ILLINOIS WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT...BUT WILL EXHIBIT A SLOW WEAKENING TREND AS IT ENCOUNTERS AN INCREASINGLY STABLE AIRMASS. HOWEVER...THE THREAT FOR AVIATION WILL STILL BE HIGH AS MANY CONVECTIVE ELEMENTS WILL TAKE ON AN EMBEDDED NATURE. THE CLUSTER THAT MOVES ACROSS CENTRAL ILLINOIS THIS MORNING WILL LIKELY LAY OUT AN OUTFLOW BOUNDARY THAT WILL PLAY A ROLE IN REGENERATION OF ADDITIONAL THUNDERSTORMS AFT 15Z TUE AS THE ATMOSPHERE HEATS UP AND BECOMES UNSTABLE. WITH THIS IN MIND WILL INCLUDE SOME PROB30S FOR STORMS TUE AFTERNOON. ANOTHER CONVECTIVE CLUSTER WILL LIKELY DEVELOP AGAIN TUESDAY NIGHT...BUT THE PREDICTABILITY OF WHERE INITIATION WILL OCCUR PRECLUDES TRYING TO PIN DOWN A TIME FRAME IN THIS TAF ISSUANCE. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 619 AM CDT TUE JUL 17 2007 ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 619 AM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED OUT FRONTAL BOUNDARY TODAY AND TONIGHT. AS A RESULT... SEVERAL COMPLEXES OF THUNDERSTORMS WILL DROP INTO THE AREA FROM THE NORTHWEST. THE FIRST COMPLEX WILL MOVE ACROSS THE REGION THIS MORNING... AND WHILE THIS MAY STABILIZE THE ATMOSPHERE THROUGH MUCH OF THE DAY... ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO THE REGION TOWARDS THE EVENING HOURS. THESE STORMS WILL MAINLY BE FOCUSED ALONG AND NORTH OF THE I-70 CORRIDOR THIS MORNING... AND NORTH OF I-72 TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE... WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION... LOCALLY TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL ROUNDS OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH THURSDAY... AS THE SLOW MOVING FRONT REMAINS IN THE VICINITY OF CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. HARDIMAN
The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Several streets in Mattoon closed due to flooding.
Numerous trees and large tree limbs were blown down in parts of western Woodford county from thunderstorm winds. In addition, an awning was damaged on a house in Roanoke.
A few tree limbs and power lines were blown down in Effingham.
A few tree limbs and power lines were blown down in Flora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51539, 51550, 51541, 51548, 51547.